Sains Malaysiana 46(10)(2017): 2007–2017


Differential Transformation Method (DTM) for Solving SIS and SI Epidemic Models

(Kaedah Transformasi Pembezaan (DTM) untuk Menyelesaikan Model Epidemik SIS dan SI)




1Institute of Engineering Mathematics, Universiti Malaysia Perlis, Pauh Putra Main Campus, 02600 Arau, Perlis Indera Kayangan, Malaysia


2Department of Mathematics, Tafila Technical University, Tafila 66110, Jordan


Received: 23 May 2016/Accepted: 13 February 2017



In this paper, the differential transformation method (DTM) is employed to find the semi-analytical solutions of SIS and SI epidemic models for constant population. Firstly, the theoretical background of DTM is studied and followed by constructing the solutions of SIS and SI epidemic models. Furthermore, the convergence analysis of DTM is proven by proposing two theorems. Finally, numerical computations are made and compared with the exact solutions. From the numerical results, the solutions produced by DTM approach the exact solutions which agreed with the proposed theorems. It can be seen that the DTM is an alternative technique to be considered in solving many practical problems involving differential equations.


Keywords: Differential transformation method (DTM); exact solution; semi-analytical solution; SIS model; SI model



Dalam kajian ini, kaedah transformasi pembezaan (DTM) telah digunakan untuk mencari penyelesaian separuh-analisis bagi model epidemik SIS dan SI untuk populasi malar. Pertama, latar belakang teori DTM telah dikaji dan diikuti dengan membina penyelesaian bagi model epidemik SIS dan SI. Selain itu, analisis konvergensi DTM telah dibuktikan melalui cadangan dua teorem. Akhir sekali, pengiraan berangka dibuat dan dibandingkan dengan penyelesaian tepat. Daripada keputusan berangka, penyelesaian yang diperoleh melalui DTM adalah hampir sama dengan penyelesaian tepat yang bersetuju dengan teorem yang dicadangkan. Boleh dikatakan bahawa DTM adalah satu teknik alternatif yang boleh dipertimbangkan untuk menyelesaikan banyak masalah praktikal yang melibatkan persamaan pembezaan.


Kata kunci: Kaedah transformasi pembezaan (DTM); model SIS; model SI; penyelesaian tepat; penyelesaian separuh-analitik




Abazari, R. & Borhanifar, A. 2010. Numerical study of the solution of the Burgers and coupled Burgers equations by a differential transformation method. Computers & Mathematics with Applications 59(8): 2711-2722.

Abbasov, A. & Bahadir, A.R. 2005. The investigation of the transient regimes in the nonlinear systems by the generalized classical method. Mathematical Problems in Engineering 2005(5): 503-519.

Abubakar, S., Akinwande, N.I., Jimoh, O.R., Oguntolu, F.A. & Ogwumu, O.D. 2013. Approximate solution of SIR infectious disease model using homotopy perturbation kethod (HPM). The Pacific Journal of Science & Technology 14(2): 163-169.

Akinboro, F.S., Alao, S. & Akinpelu, F.O. 2014. Numerical solution of SIR model using differential transformation method and variational iteration method. General Mathematics Notes 22(2): 82-92.

Alomari, A.K. 2011. New analytical solution for fractional chaotic dynamical systems using the differential transformation method. Computer and Mathematics with Applications 61(9): 2528-2534.

Arikoglu, A. & Ozkol, I. 2007. Solution of fractional differential equations by using differential transformation method. Chaos, Solitons & Fractals 34(5): 1473-1481.

Arikoglu, A. & Ozkol, I. 2006. Solution of difference equations by using differential transformation method. Applied Mathematics & Computation 174(2): 1216-1228.

Ayaz, A. 2004. Solutions of the systems of differential equations by differential transform method. Applied Mathematics & Computation 147(2): 547-567.

Batiha, K. & Batiha, B. 2011. A new algorithm for solving linear ordinary differential equations. World Applied Sciences Journal 15(12): 1774-1779.

Borhanifar, A. & Abazari, R. 2011. Exact solutions for non-linear Schrödinger equations by differential transformation method. Journal of Applied Mathematics & Computing 35(1): 37-51.

Chen, C.L. & Liu, Y.C. 1998. Solution of two point boundary value problems using the differential transformation method. Journal of Optimization Theory & Applications 99(1): 23-35.

Chen, C.K. & Ho, S.H. 1996. Application of differential transformation to eigenvalue problems. Applied Mathematics & Computation 79(2-3): 173-188.

Hassan, I.A.H. 2008. Application to differential transformation method for solving systems of differential equations. Applied Mathematical Modelling 32(12): 2552-2559.

Hassan, I.A.H. & Ertürk, V.S. 2007. Applying differential transformation method to the one-dimensional planar bratu problem. Contemporary Engineering Sciences 2(30): 1493- 1504.

Jang, M.J. & Chen, C.L. 1997. Analysis of the response of a strongly nonlinear damped system using a differential transformation technique. Applied Mathematics & Computation 88(2-3): 137-151.

Jing, H. & Zhu, D. 2005. Global stability and periodicity on SIS epidemic models with backward bifurcation. Computers & Mathematics with Applications 50(8-9): 1271-1290.

Kermack, W.O. & McKendrick, A.G. 1927. A contribution to the mathematical theory of epidemics. In Proceedings of the Royal Society of London A: Mathematical, Physical & Engineering Sciences 115(772): 700-721.

Khan, H., Mohapatra, R.N., Vajravelu, K. & Liao, S.J. 2009. The explicit series solution of SIR and SIS epidemic models. Applied Mathematics & Computation 215(2): 653-669.

Korobeinikov, A. & Wake, G.C. 2002. Lyapunov functions and global stability for SIR, SIRS and SIS epidemiological models. Applied Mathematics Letter 15(8): 955-960.

Momani, S., Odibat, Z. & Hashim, I. 2008. Algorithms for nonlinear fractional partial differantial equations: A selection of numerical methods. Topological Method in Nonlinear Analysis 31: 211-226.

Nazari, D. & Shahmorad, S. 2010. Application of the fractional differential transform method to fractional order integro-differential equations with nonlocal boundary conditions. Journal of Computational & Applied Mathematics 234(3): 883-891.

Nucci, M.C. & Leach, P.G.L. 2004. An integrable SIS model. Journal of Mathematical Anaysis & Appication 290(2): 506-518.

Odibat, Z.M. 2008. Differential transformation method for solving Volterra integral equations with separable kernels. Mathematical & Computational Modelling 48(7-8): 1144- 1149.

Pietro, G.C. 2007. How mathematical models have helped to improve understanding the epidemiology of infection. Early Human Development 83(3): 141-148.

Shabbir, G., Khan, H. & Sadiq, M.A. 2010. A note on exact solution of SIR and SIS epidemic models. arXiv preprint arXiv: 1012.5035.

Soltanalizadeh, B. & Branch, S. 2012. Application of differential transformation method for solving a fourth-order parabolic partial differential equations. International Journal of Pure & Applied Mathematics 78(3): 299-308.

Tari, A., Rahimi, M.Y., Shahmorad, S. & Talati, F. 2009. Solving a class of two-dimensional linear and nonlinear Volterra integral equations by the differential transform method.Journal of Computational & Applied Mathematics 228(1): 70-76.

Yicang, Z. & Liu, H. 2003. Stability of periodic solutions for an SIS model with pulse vaccination. Mathematical & Computational Modelling 38(3-4): 299-308.

Zhien, M., Liu, J. & Li, J. 2003. Stability analysis for differential infectivity epidemic models. Nonlinear Analysis: Real World Applications 4(5): 841-856.

Zhou, J.K. 1986. Differential transformation and its applications for electrical circuits. Huazhong University Press, Wuhan, China.



*Corresponding author; email: